Does The Coil Increase The Risk of Ovarian Cysts?

Do Coils Increase My Risk Of Ovary Cysts?

Yes, the coil (also known as an intrauterine contraceptive device or IUCD/IUD) increases your chances of developing ovarian cysts. The overall risk is about 3 times higher (1.2 percent for IUD users compared to 0.4 percent normally). The Mirena coil, by far the most popular type of coil on the market, is made from plastic (earlier coils were made of copper) and has an excellent safety record. Originally designed as a contraceptive, it is now widely prescribed to women to treat heavy periods (to make them lighter) and studies show it may also help in the treatment of endometriosis (a painful condition which causes severe pelvic pain). However, like most treatments, there are potential side effects. Women using the Mirena coil are more likely to develop functional cysts - these are fluid filled cysts that form on the ovaries and usually burst and disappear within 2 to 3 months without treatment. Functional cysts can cause abdominal pain which may not respond to painkillers. If they do not burst but continue to grow in size, they can cause severe pain if they eventually rupture (see, what causes ovarian cysts to rupture?).

Why Do Coils Increase The Risk?

The Mirena coil is inserted directly into the womb where it gradually releases small doses of the hormone progesterone. Progesterone has been linked to the growth of functional cysts. Note, the coil is not linked to other types of cysts such as those caused by PCOS or dermoid cysts. Progesterone can also cause bloating (water retention), headaches and breast tenderness, but these symptoms usually settle down after 3 to 6 months.

Bottom Line: While the risk of ovarian cysts is higher, the coil has several major advantages over alternative forms of contraception. Namely there is no need to remember to take a pill every day or to have regular injections. Unlike sterilization, you retain the ability to have children if you should so desire. Additionally as the coil is inserted directly into the womb, lower levels of hormones are pumped into your body- about 7 times less than the normal Pill. Ultimately however, you need to personally decide if the benefits outweigh the potential risks.

Personal Stories

I had the Mirena put in after I had a cyst removed. That was because I had an endometriosis cyst as I was having really heavy periods every 2 weeks. It has stopped the bleeding and my periods are much lighter and regular. Hopefully it will stop the cysts too.
Sandra, Memphis

I had a coil fitted earlier in the year and when I went for my 6 week checkout, the doctor did an ultrasound scan. He found a cyst on the left ovary. Then about a week after that I started getting pain on my left side. This went on for a few weeks when I was referred to an gyno. I had to wait 7 weeks to get an appointment and I was in pain all the time. When I saw the consultant she said I needed to have the Mirena removed. She tried to do it in her office but couldn't pull it out. I had to have it removed under general anesthesia, but that took another month to arrange. I've never had cysts in my life, it all started when I had the Mirena put in. If I had known the risks, I would never have gone ahead.
Helen, Fort Worth
Related Questions
What sort of pain do ovarian cysts cause?
What are the signs of ovarian cysts?

I had a coil put in last year but I'm having it taken out again. Within a few weeks of putting it in, I was having really scary sharp pains in my left ovary. It hurt to laugh, to standup, to pee and to cough. The only way I could stand up was to put pressure on my right side. The pain got so bad my partner took me to ER and they did lots of different tests. They did a scan and saw that the IUD was in the right place but no cyst. They think I had a cyst but it probably ruptured so it wouldn't be easy to see on a scan. Ever since then I get left-sided pain every month. It's not as bad as the first time, but it spreads down my thigh. I'm also getting really bloated and starting to feel it on the right side too. Then it disappears for a while. From reading about it, I guess I must be getting functional cysts. Whatever the cause, I'm having the coil out next week.
Jessica, Portland

I recently had a second ruptured ovarian cyst. After the first time it happened I went online and found that the sharp pain I had across my abdomen and pain during sex had to be a cyst. When the second cyst started rupturing I went to hospital and insisted they did an ultrasound scan to see if I was right. I was, they found a large cyst ready to burst. I'm completely sure it was the Mirena coil that started the whole thing, I never had cysts before I had it put in. I'm getting it removed in a few weeks. I'm going to stick to the Depo-Provera injections, I never had any side effects with them.
Siobhan, Swansea

Related Articles
Treatment options: Do ovarian cysts usually need to be surgically removed?
Side effects and risks: Can ovarian cysts cause infertility?
Understand the role of hormones: Development of the female body.

• Need more information? See: Ovarian Cysts Guide
• Got another question? See: Womens Health Questions

Return to homepage: Womens Health Advice


original content

WOMENS HEALTH ADVICE: ABOUT QUESTIONS ON FEMALE HEALTH
Sources
Please Note: Information provided on this site is no substitute for professional medical help. See Disclaimer.
Copyright. All rights reserved.